Colorado, 2003

Flood in Colorado, June 1 to 2, 2003

June 1 to 2, 2003 · NWS GJT · 1 event in 1 county or zone

Heavy rains combined with snow melt to cause Gore Creek to rise above flood stage. More than 400 homes were ordered evacuated in Vail and East Vail due to flooding along Gore Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.2 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rains combined with snow melt to cause Gore Creek to rise above flood stage. More than 400 homes were ordered evacuated in Vail and East Vail due to flooding along Gore Creek. A 4 to 5 foot berm was built and sandbagging operations were conducted along portions of Gore Creek to hold flood waters at bay. Interstate 70 in the Vail area was closed in both directions for several days due to a 20-by-20 foot sinkhole in the westbound lanes which formed after high water from Big Horn Creek washed out a culvert .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 1, 7:30 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 7:30 AM MST, 4 hours 30 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
830 AM MDT SUN JUN 1 2003

AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE EAST ACROSS
MUCH OF WESTERN COLORADO THIS MORNING.  THIS AREA OF CONVECTION
ASSOCIATED WITH POTENT LITTLE SHRTWV WHICH HAS DEVELOP ON THE TAIL
END OF MAIN WAVE MOVING THROUGH NORTHERN WYOMING.  SHARP CLEARING
NOTED ON SATELLITE JUST BEHIND THIS WAVE. BELIEVE BULK OF CONVECTION
WILL BE EXITING OUR EASTERN UTAH ZONES BY 16Z THIS MORNING. UPDATED
COLORADO SIDE FOR SCATTERED TO NUMEROUS CONVECTION THROUGH THE
MORNING. RAIN SHOULD NOT BE ENOUGH TO ADD TO STREAM FLOWS. DJC

WNW FLOW REMAINS IN PLACE THROUGH MONDAY...WITH SEVERAL WEAK WAVES
EXPECTED TO PASS THROUGH THE REGION.  MOISTURE BECOMING MORE
LIMITED...ALTHOUGH LINGERING LOW LEVEL MOISTURE WL PROVIDE ENOUGH
FUEL TO KEEP A FEW EVENING STORMS GOING TONIGHT AND AGAIN MONDAY
AFTERNOON...MAINLY OVER THE HIGHER TERRAIN. JDC

TUESDAY THROUGH WEDNESDAY: NORTHWEST FLOW PROGGED TO STAY
ACTIVE WITH RIPPLES PRODUCING LIFT IN THE COLORADO NORTHERN
MOUNTAINS. MOISTURE IS SLOW TO ERODE WITH PRECIP WATER VALUES
REMAINING NEAR 0.5 INCH. TUESDAY LOOKS LIKE LESS SYNOPTIC FORCING
BEFORE A BETTER WAVE CLIPS THE NORTH AGAIN ON WEDNESDAY. GOOD MODEL
AGREEMENT ARGUES FOR MORE DETAIL...BUT WILL PAINT 10-30 POPS OVER THE
NORTHERN MTNS EACH DAY.  RAMEY

THURSDAY THROUGH SUNDAY: HIGHLY AMPLIFIED PATTERN ON THURSDAY WITH
A RIDGE ALONG THE WEST COAST AND A BROAD TROUGH OVER THE PLAINS AND
EASTERN STATES. FORECAST AREA WILL BE UNDER NORTHWEST FLOW WITH
EMBEDDED WAVES POSSIBLY GENERATING A FEW SHOWERS ALONG THE
CONTINENTAL DIVIDE. MODELS BEGIN TO TRANSITION TO A LESS AMPLIFIED
PATTERN FRIDAY AND SATURDAY WITH A RIDGE BUILDING OVER THE AREA...AND
WARMER TEMPERATURES OVER THE WEEKEND. GFS SHOWS AN OPEN WAVE
MOVING INTO THE PACIFIC NORTHWEST SATURDAY AND SUNDAY WHILE A
CLOSED LOW FORMS OFF THE COAST OF BAJA. COULD SEE A PUSH OF MOISTURE
INTO THE FOUR CORNERS AREA FROM THE SOUTH IF THE GFS SOLUTION
VERIFIES. WILL WAIT FOR MORE CONTINUITY ON THIS IDEA. ANY MENTION OF
SHOWERS AND THUNDERSTORMS CONFINED TO SOUTHWEST COLORADO MOUNTAINS
AND NEAR THE DIVIDE. LINDQUIST

.GJT...RIVER FLOOD WARNING FOR COLORADO ZONES 1/2/5/8/10.
Hazardous weather outlook, Jun 1, 4:45 AM MST, 7 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-021145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS WILL CONTINUE THROUGH THIS MORNING OVER MUCH OF EASTERN
UTAH AND WESTERN COLORADO. BY THIS AFTERNOON...THE THREAT OF
THUNDERSTORMS WILL BE ON THE DECREASE AS DRIER AIR MOVES INTO THE
REGION FROM THE WEST. EXPECT FREQUENT LIGHTNING...BRIEF HEAVY
RAINFALL AND WIND GUSTS TO AROUND 40 MPH WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS
MAINLY OVER THE MOUNTAINS EACH DAY THROUGH SATURDAY. MOST OF THE
THUNDERSTORMS ARE EXPECTED TO PRODUCE GUSTY WINDS AND LITTLE OR NO
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gore and Elk Mountains/Central Mountain Valleys

When
June 1, 12:00 PM MST to June 2, 9:45 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Property damage
$3.2 million
Reported by
EMERGENCY MANAGER
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366759.